People suffering from migraines and depression need to be careful when mixing medication for the two, according to a study in Thursday’s issue of the New England Journal of Medicine.
Researchers from Georgetown University and the U.S. Food and Drug Administration detailed 11 cases of serotonin syndrome associated with the use of triptans.
This syndrome happens when more than one medication is taken that affects the level of serotonin. Symptoms include mental status changes, overactive reflexes, muscle spasms, fever, heavy sweating, nausea, nausea or vomiting.
Those especially at risk are people who take a class of medications known as selective serotonin reuptake inhibitors (SSRIs) such as Zoloft, Paxil, Lexapro and Prozac, along with migraine medications such as Imitrex, Zomig, Maxalt, Axert and Frova.
"The FDA has already issued an advisory and an alert that when triptans are used in combination with SSRIs, there is a possibility of serotonin syndrome. The news here is that it doesn't have to be in combination, triptans alone can cause serotonin syndrome," said the study's lead author, Offie Soldin, an associate professor of medicine and oncology at Georgetown University Medical Center.